question-icon

What causes elevated MCV and MCH levels while treating tongue cancer?

default
Posted on Fri, 21 Apr 2017
Question: My mcv and mch are high 104 & 34.3 respectively. I am a five year tongue cancer survivor who had surgery followed by six weeks of chemo (erbitux) and radiation. My diet is 95% vegan. Never smoked and drink a small glass of champagne once a month or so generally for a holiday to celebrate with husband. (Valentine's Day, Christmas, Thanksgiving, 4th of July etc.) Sometimes my WBC is low at 3.2 or so but not always. When mcv and mch are high, my rbc is low at around 3.67. With high mcv and mch should I be concerned give the chemo and radiation history?
doctor
Answered by Dr. Shailja Puri (1 hour later)
Brief Answer:
High MCV and MCH may be due to vitamin B 12 deficiency.

Detailed Answer:
Hello,
Thanks for posting your query on HealthcareMagic.

MCV and MCH are two red cell indices. MCV is a measure of volume of red blood cells. MCH is hemoglobination of red blood cells.

High MCV is called macrocytosis wherein the size of red blood cell increases.

Chemotherapy and radiotherapy are common causes of macrocytosis.

In addition, chemo and radiotherapy can lead to suppression of bone marrow leading to low white blood cell count and low platelet count.

There is nothing much to worry.
I'd suggest you to check up vitamin B 12 levels since vitamin B 12 deficiency is associated with macrocytosis.

Vitamin B 12 deficiency is common with chemotherapy.
In case the level is low, you may take vitamin B 12 supplements.

Thanks and take care
Dr Shailja Puri

Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Shailja Puri

Pathologist and Microbiologist

Practicing since :2006

Answered : 9011 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes elevated MCV and MCH levels while treating tongue cancer?

Brief Answer: High MCV and MCH may be due to vitamin B 12 deficiency. Detailed Answer: Hello, Thanks for posting your query on HealthcareMagic. MCV and MCH are two red cell indices. MCV is a measure of volume of red blood cells. MCH is hemoglobination of red blood cells. High MCV is called macrocytosis wherein the size of red blood cell increases. Chemotherapy and radiotherapy are common causes of macrocytosis. In addition, chemo and radiotherapy can lead to suppression of bone marrow leading to low white blood cell count and low platelet count. There is nothing much to worry. I'd suggest you to check up vitamin B 12 levels since vitamin B 12 deficiency is associated with macrocytosis. Vitamin B 12 deficiency is common with chemotherapy. In case the level is low, you may take vitamin B 12 supplements. Thanks and take care Dr Shailja Puri